Thunderstorm Wind, Furnas
- When
- June 5, 11:20 PM CST
- Where
- Furnas County, 5.53 mi S of Cambridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -100.170
Wind gusts were at least 60 mph.
For the fourth consecutive night, this time from the late evening of Friday the 5th into the early morning of Saturday the 6th, most of South Central Nebraska saw a fairly widespread coverage of thunderstorms. 50 range, as opposed to concentrated, multiple-county swaths of 3+ inch totals.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the fourth consecutive night, this time from the late evening of Friday the 5th into the early morning of Saturday the 6th, most of South Central Nebraska saw a fairly widespread coverage of thunderstorms. However, compared to the preceding two nights, rainfall across the vast majority of the area was held down in the 0.50-1.50 range, as opposed to concentrated, multiple-county swaths of 3+ inch totals. In addition, severe weather was held to a minimum with only a few marginally severe wind reports. Unfortunately, for counties such as Clay, Fillmore, York, Nuckolls, Thayer, northern Adams, southern Hall and southern Hamilton that had already received 3-7 of rainfall the past few days, these lesser additional totals were not welcomed. However, because fairly widespread flooding had already been set in motion from these preceding rains, especially within the West Fork Big Blue River basin, most of the damage had already been done anyway. Therefore, additional impacts from rains on this night were relatively minimal (please refer to the June 4th p.m.-June 5th a.m. episode narrative for much more detail regarding multiple days of flooding along the West Fork Big Blue River). Outside of the primary area already experiencing flooding, this night featured one localized pocket of heavy rain centered over the southwestern quadrant of Webster County, where radar estimation suggested that as much as 2-3 fell in a short time primarily between 11 p.m.-1 a.m. CDT.
In the severe weather department, the only ground-truth reports in the local 24-county area consisted of a pair of estimated 60 MPH wind gusts in northwestern Furnas County between midnight-1 a.m. CDT. This was a result of one storm, embedded within a larger shield of rain, briefly intensifying as it swept into the local area from southwest Nebraska. Otherwise, the majority of convective activity during the night developed out ahead of the incoming southwest Nebraska complex, as numerous multicell storms blossomed across the heart of South Central Nebraska during the 10 p.m.-midnight CDT time frame, before heading east and expanding into a larger complex through the rest of the night. Finally, between 7-9 a.m. on the 6th, the last storms of the morning departed far northeast local counties such as Nance/Polk. Turning to the synoptic and mesoscale situation: the overall large-scale scenario remained fairly similar to the preceding few nights of active weather. This meant that a series of low-amplitude disturbances continued passing through the Central Plains in west-southwest flow aloft, well-downstream from the primary upper trough hanging back well to the west over the California-Nevada border area. At the surface, a subtle warm front lifted north through Nebraska during the night. Although not quite as pronounced as the previous few nights, the nocturnal increase in convection over South Central Nebraska was again aided by enhanced convergence/lift within the axis of a 20-30 knot southerly low level jet. Around the time of the Furnas County severe wind reports, the mesoscale environment featured approximately 1000 J/kg most-unstable CAPE and only around 30 knots of 0-6 kilometer deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 5:48 PM CST, 5 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 648 PM CDT FRI JUN 5 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 302 PM CDT FRI JUN 5 2015 CURRENTLY NO PRECIPITATION FALLING ACROSS THE FORECAST AREA AND THIS SHOULD CONTINUE FOR THE NEXT FEW HOURS AT LEAST. TEMPS HAVE BEEN HELD DOWN A BIT BY CLOUDS AS WELL. THAT HAS HELD DOWN INSTABILITY AND KEPT A CAP ON STORM DEVELOPMENT. TIME HAS BEEN SHORT TODAY FOR VARIOUS REASONS...BUT TRENDS SUGGEST A SWEEP OF SHOWERS/THUNDERSTORMS FROM THE FRONT RANGE COMING EAST/ NORTHEAST ACROSS NEBRASKA MAINLY AS WARM ADVECTION DEVELOPS OVERNIGHT. SEEMS TO FAVOR WESTERN AREAS INITIALLY...BUT THEN THE NORTH/NORTHEAST LATE TONIGHT WITH WARM ADVECTION AND FRONTAL BOUNDARY LIFTING NORTHWARD. A STRONG STORM OR TWO IS POSSIBLE BUT SEVERE RISK SEEMS MARGINAL AT THIS POINT. SATURDAY WILL BE WARMER AND HUMID ACROSS THE AREA AS MODELS POINT TOWARD WARM FRONT LIFTING NORTH DURING THE DAY WITH SURFACE LOW PRESSURE NEAR IMPERIAL NEBRASKA BY MIDDAY. SAGGING COLD FRONT AND WEAK WAVE MAY BE ENOUGH FOR ISOLATED TO SCATTERED THUNDERSTORMS BY LATE SATURDAY AFTERNOON AND IN THE NIGHT. SHOULD THINGS PAN OUT AS MODELS SUGGEST...THE FRONT SHOULD BE SOUTH OF THE FORECAST AREA SUNDAY AND TAKE THE BEST RAIN CHANCE WITH IT. STILL AN ATTEMPT BY SOME MODELS MOVE FRONT RANGE CONVECTION IN THE SOUTHERN/SOUTHWEST FORECAST AREA...BUT MODELS ARE OFTEN TO FAR NORTH/EAST WITH SUCH PRECIPITATION PATTERN. KEPT SOME RISK FOR STORMS IN THERE BUT MAY NOT BE ALL THAT MUCH BE THE TIME IT BY TIME IT HAPPENS...IF IT DOES. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 302 PM CDT FRI JUN 5 2015 SPENT VERY LITTLE TIME ON THIS PERIOD...OTHER THAN IT APPEARS THE MONDAY-WEDNESDAY TIMEFRAME IS MOSTLY DRY FOR THE AREA WITH INCREASING SHOWER AND THUNDERSTORM CHANCES THURSDAY/FRIDAY. COULD BE AN ACTIVE END THE WEEK. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 638 PM CDT FRI JUN 5 2015 SHOWERS AND THUNDERSTORMS OVER THE HIGH PLAINS ARE EXPECTED TO PROPAGATE EAST NORTHEASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...WITH MVFR CIGS EXPECTED AFTER ABOUT MIDNIGHT. THUNDERSTORM CHANCES LOOK A BIT BETTER FOR KEAR THAN KGRI...BUT THAT SAID WENT ONLY WITH A VCTS AT BOTH SITES FOR THE TIME BEING...AND WILL WAIT AND AMEND THE TAFS IF THUNDERSTORMS BECOME IMMINENT. SOUTHERLY WINDS SHOULD INCREASE THROUGH THE PERIOD AS THE PRESSURE GRADIENT INCREASES ACROSS THE CENTRAL PLAINS...WITH SOUTHERLY WINDS EXPECT TO GUST TO 20KTS OR GREATER TOMORROW AFTERNOON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...NOAA/NWS/MORITZ LONG TERM...NOAA/NWS/MORITZ AVIATION...ROSSI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 341 PM CDT FRI JUN 5 2015 NEZ039>041-046>049-060>064-072>077-082>087-061200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 341 PM CDT FRI JUN 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY LATE THIS EVENING AND OVERNIGHT IN THE AREA. IN GENERAL...STORMS SHOULD BE BELOW SEVERE LIMITS BUT SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS TO 45 MPH. ALSO...FLOODING WILL CONTINUE ALONG PARTS OF THE PLATTE RIVER...AS WELL AS IN MANY STREAMS AND CREEKS EAST OF HIGHWAY 281 AND SOUTH OF HIGHWAY 30. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW THUNDERSTORMS MAY LINGER IN THE EARLY MORNING SATURDAY BUT THOSE SHOULD NOT BE SEVERE. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE BY EVENING...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. THOUGH THERE ARE A FEW CHANCES FOR ISOLATED THUNDERSTORMS EARLY NEXT WEEK...THAT PERIOD SHOULD BE MOSTLY DRY FOR MOST OF THE AREA. BY THURSDAY...THUNDERSTORM CHANCES WILL INCREASE AND BECOME MORE WIDESPREAD. IN ADDITION...FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT ALONG PORTIONS OF THE PLATTE RIVER BETWEEN THE GOTHENBURG AND CENTRAL CITY AREAS FOR SEVERAL MORE DAYS. FLOOD WARNINGS ARE ALSO POSTED FOR SEVERAL CREEKS AND STREAMS EAST OF HIGHWAY 281 AND SOUTH OF HIGHWAY 30. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 341 PM CDT FRI JUN 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND DURING THE EARLY OVERNIGHT HOURS. A FEW STRONG STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY...ESPECIALLY IN THE EARLY EVENING HOURS AS A FRONT SAGS SOUTH INTO THE AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THOUGH THERE ARE A FEW CHANCES FOR ISOLATED THUNDERSTORMS EARLY NEXT WEEK...THAT PERIOD SHOULD BE MOSTLY DRY FOR MOST OF THE AREA. BY THURSDAY...THUNDERSTORM CHANCES WILL INCREASE AND BECOME MORE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1028 PM CDT FRI JUN 5 2015 KSZ006-NEZ084-085-060415- SMITH KS-FRANKLIN NE-WEBSTER NE- 1028 PM CDT FRI JUN 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...EASTERN FRANKLIN AND WESTERN WEBSTER COUNTIES UNTIL 1115 PM CDT... AT 1028 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FRANKLIN...OR 28 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRANKLIN...RIVERTON AND INAVALE. LAT...LON 3989 9872 3991 9898 4028 9899 4029 9850 TIME...MOT...LOC 0328Z 194DEG 19KT 3999 9888 ROSSI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1056 PM CDT FRI JUN 5 2015 KSZ007-060430- JEWELL KS- 1056 PM CDT FRI JUN 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEWELL COUNTY UNTIL 1130 PM CDT... AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JEWELL...OR 15 MILES NORTH OF BELOIT...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JEWELL...FORMOSO...RANDALL AND MONTROSE. LAT...LON 3960 9820 3973 9827 3994 9793 3966 9793 TIME...MOT...LOC 0356Z 217DEG 27KT 3970 9814 ROSSI
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1125 PM CDT FRI JUN 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 2 NW GRAND ISLAND 40.94N 98.39W
06/04/2015 E1.00 INCH HALL NE PUBLIC
VIA HAM RADIO.
0750 PM HAIL GRAND ISLAND 40.92N 98.37W
06/04/2015 E1.00 INCH HALL NE PUBLIC
QUARTER SIZE HAIL AT HWY 281 AND HWY 2. REPORT RELAYED
THROUGH FACEBOOK.
0750 PM HAIL GRAND ISLAND 40.92N 98.37W
06/04/2015 E1.00 INCH HALL NE PUBLIC
0804 PM HAIL 2 SW CENTRAL CITY 41.09N 98.03W
06/04/2015 E1.00 INCH MERRICK NE TRAINED SPOTTER
QUARTER SIZE HAIL 2 MILES SOUTHWEST OF TOWN ON HIGHWAY
30.
0810 PM HAIL 2 S CENTRAL CITY 41.09N 98.00W
06/04/2015 E1.00 INCH MERRICK NE PUBLIC
VIA SOCIAL MEDIA
0820 PM HAIL 2 W GRAND ISLAND 40.92N 98.40W
06/04/2015 E1.00 INCH HALL NE PUBLIC
VIA HAM RADIO.
0832 PM HAIL 5 NNW YORK 40.94N 97.63W
06/04/2015 E1.00 INCH YORK NE TRAINED SPOTTER
0835 PM HAIL 5 SW BENEDICT 40.96N 97.67W
06/04/2015 E1.00 INCH YORK NE PUBLIC
0850 PM HAIL 2 E WACO 40.90N 97.42W
06/04/2015 E1.50 INCH YORK NE TRAINED SPOTTER
0855 PM HAIL 7 S GRAND ISLAND 40.82N 98.37W
06/04/2015 E0.75 INCH HALL NE TRAINED SPOTTER
PENNY HAIL FAILING AT THE QUALITY INN AT THE INTERCHANGE
OF INTERSTATE 80 AND HWY 281.
0910 PM HAIL 6 WNW GILTNER 40.81N 98.26W
06/04/2015 E0.50 INCH HAMILTON NE TRAINED SPOTTER
0930 PM FLOOD 3 NW YORK 40.90N 97.64W
06/04/2015 YORK NE PUBLIC
VIA SOCIAL MEDIA. PHOTOS SHOW WATER OVER THE ROADS 3
NORTH OF HIGHWAY 34 ON ROAD K.
0933 PM HAIL 5 WNW PHILLIPSBURG 39.78N 99.41W
06/04/2015 E1.00 INCH PHILLIPS KS EMERGENCY MNGR
0940 PM HEAVY RAIN GRAND ISLAND 40.92N 98.37W
06/04/2015 M2.50 INCH HALL NE PUBLIC
STORM TOTAL TODAY.
0946 PM FLOOD GRAND ISLAND 40.92N 98.37W
06/04/2015 HALL NE EMERGENCY MNGR
EMERGENCY MANAGER REPORTS FLOODING ACROSS NUMEROUS
INTERSECTIONS WITHIN GRAND ISLAND INCLUDING BUT NOT
LIMITED TO SEVERAL LOCATIONS ON BROADWELL AND 17TH
STREETS.
0955 PM FLOOD 4 NNE DONIPHAN 40.83N 98.34W
06/04/2015 HALL NE EMERGENCY MNGR
WATER FROM PLATTE RIVER SOUTH CHANNEL NEAR SHULTZ ROAD
COVERED SOUTH LOCUST FOR A TIME. WATER HAS SINCE GONE
DOWN BUT DEBRIS IS ON THE ROADWAY. TRAFFIC CAN PASS NOW.
1051 PM FLOOD SUTTON 40.61N 97.86W
06/04/2015 CLAY NE 911 CALL CENTER
JAMES STREET IN SUTTON FROM MAPLE STREET TO HICKORY
STREET HAS BEEN CLOSED TO DUE WATER COVERING THE ROAD.
1259 AM HEAVY RAIN 4 N HASTINGS 40.65N 98.39W
06/05/2015 M5.10 INCH ADAMS NE OFFICIAL NWS OBS
DAILY RAINFALL TOTAL FOR JUNE 4 AT THE NWS HASTINGS
OFFICE...PLEASE NOTE THIS IS NOT THE OFFICIAL HASTINGS
AIRPORT TOTAL REFLECTED ON DAILY CLIMATE PRODUCTS.
0101 AM HEAVY RAIN HASTINGS AIRPORT 40.60N 98.43W
06/05/2015 M4.74 INCH ADAMS NE ASOS
OFFICIAL JUNE 4 RAINFALL TOTAL FOR HASTINGS...1.90 FELL
IN THE MORNING AND 2.84 IN THE EVENING. THIS IS THE
3RD-HIGHEST DAILY TOTAL ON RECORD AT HASTINGS FOR ANY DAY
OF THE YEAR...AND IS THE HIGHEST DAILY TOTAL ON RECORD
FOR THE MONTH OF JUNE.
0600 AM HEAVY RAIN 2 N HASTINGS 40.62N 98.39W
06/05/2015 M3.38 INCH ADAMS NE COCORAHS
0600 AM HEAVY RAIN 2 SE EDGAR 40.35N 97.94W
06/05/2015 M2.88 INCH NUCKOLLS NE COCORAHS
0600 AM HEAVY RAIN 2 S JUNIATA 40.56N 98.51W
06/05/2015 M3.22 INCH ADAMS NE COCORAHS
0700 AM HEAVY RAIN LAWRENCE 40.29N 98.26W
06/05/2015 M3.61 INCH NUCKOLLS NE COCORAHS
0700 AM HEAVY RAIN 3 ENE LAWRENCE 40.31N 98.21W
06/05/2015 M3.40 INCH NUCKOLLS NE COCORAHS
0700 AM HEAVY RAIN 7 WSW JUNIATA 40.55N 98.63W
06/05/2015 M4.05 INCH ADAMS NE COCORAHS
0700 AM HEAVY RAIN 2 NE BLUE HILL 40.35N 98.42W
06/05/2015 M2.84 INCH ADAMS NE COCORAHS
0700 AM HEAVY RAIN 5 SSE DEWEESE 40.29N 98.10W
06/05/2015 E2.88 INCH NUCKOLLS NE COCORAHS
0700 AM HEAVY RAIN 2 WNW HASTINGS 40.60N 98.43W
06/05/2015 M3.65 INCH ADAMS NE CO-OP OBSERVER
0700 AM HEAVY RAIN 4 ENE DONIPHAN 40.80N 98.30W
06/05/2015 M3.30 INCH HALL NE COCORAHS
0700 AM HEAVY RAIN 4 SW SUTTON 40.57N 97.91W
06/05/2015 M3.34 INCH CLAY NE COCORAHS
0700 AM HEAVY RAIN 1 SW SUTTON 40.60N 97.87W
06/05/2015 M2.80 INCH CLAY NE COCORAHS
0700 AM HEAVY RAIN 6 ENE HASTINGS 40.62N 98.28W
06/05/2015 M3.69 INCH ADAMS NE COCORAHS
CORRECTED DISTANCE FROM HASTINGS
0700 AM HEAVY RAIN 2 SE PROSSER 40.67N 98.55W
06/05/2015 M2.93 INCH ADAMS NE COCORAHS
0700 AM HEAVY RAIN 2 NNW LAWRENCE 40.32N 98.27W
06/05/2015 M3.85 INCH NUCKOLLS NE COCORAHS
0800 AM HEAVY RAIN CLAY CENTER 40.52N 98.05W
06/05/2015 M3.00 INCH CLAY NE CO-OP OBSERVER
&&
SUMMARY OF SEVERE WEATHER...HEAVY RAINFALL...AND A FEW FLOODING
REPORTS FROM THURSDAY EVENING AND FRIDAY MORNING.
PFANNKUCHThe Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were at least 60 mph.
Wind gusts up to 60 mph were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584557, 584558.